Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Columbia, SC

February 21, 2014Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Feb 21, 2014, 9:15 AM EST for Burke County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2014, 9:15 AM EST (14:15 UTC)
Expired
Feb 21, 2014, 10:00 AM EST
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 94 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 9:55 AM ESTTSTM WND DMG4 Ese Waynesboro, GAJEFFERSON ELECTRIC REPORTED A FIRE ON HWY 24 SOUTHEAST OF WAYNESBORO FROM DOWN POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 6:39 AM ESTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS52 KCAE 211415
SVRCAE
GAC033-211500-
/O.NEW.KCAE.SV.W.0006.140221T1415Z-140221T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
915 AM EST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 1000 AM EST

* AT 913 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MIDVILLE...OR 19 MILES WEST
  OF MILLEN...AND MOVING EAST AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO...SARDIS
  AND MIDVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EST FRIDAY
AFTERNOON FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3282 8230 3284 8232 3293 8228 3305 8229
      3326 8192 3321 8178 3320 8176 3316 8177
      3314 8174 3309 8165 3310 8161 3305 8154
      3291 8176 3295 8184 3292 8196 3291 8208
      3288 8212 3282 8214 3280 8219
TIME...MOT...LOC 1415Z 256DEG 32KT 3290 8223

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:23 AM EST, 52 minutes earlier.

Area forecast discussion, Feb 21, 8:23 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
823 AM EST FRI FEB 21 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY...BRINGING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION. THIS FRONT PUSHES
OFF THE COAST THIS EVENING...ALLOWING HIGH PRESSURE AND DRIER AIR
TO BUILD INTO THE REGION INTO THE WEEKEND.

&&

.NEAR TERM /TODAY/...
COLD FRONT AND SHOWER/THUNDERSTORM ACTIVITY NOW MOVING INTO THE
WESTERN CWA....LEADING EDGE OF CONVECTION EXPECTED AT KCAE/KCUB BY
1430Z OR SO. THIS FRONT IS FORECAST TO RAPIDLY MOVE THROUGH THE
CWA...AND SHOULD GENERALLY BE MOVING EAST OF THE CWA BY 19Z. THE
MODELS ARE STILL SHOWING MUCH OF THE MAIN UPPER ENERGY WITH THIS
SYSTEM LIFTING NORTH OF THE REGION...WITH SOME ENERGY ASSOCIATED
WITH THE MAIN LINE OF STORMS PASSING THROUGH BETWEEN 12Z THIS
MORNING AND 18Z THIS AFTERNOON. BETWEEN THESE TIMES THERE WILL BE
THE POSSIBILITY OF SEEING SOME ISOLATED STRONG TO SEVERE
STORMS...WITH THE MAIN THREAT COMING FROM STRONG LOW-LEVEL WINDS.
THIS WILL COME THROUGH IN A HIGH SHEAR/LOW CAPE ENVIRONMENT...
MAINLY DUE TO THE LOW-LEVEL WINDS AROUND 850MB AT 50 TO 55 KNOTS.

AS FOR TEMPERATURES...HIGHS WILL BE IN THE MID 60S...WITH
TEMPERATURES ONLY SLOWLY CLIMBING THROUGH THE MORNING AND THEN
FALLING DURING THE AFTERNOON ACROSS THE WEST. BETTER WARMING
ACROSS THE EAST DUE TO THE TIMING OF THE FRONT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
THE FRONT WILL BE SWEEPING OFFSHORE EARLY THIS EVENING...BRINGING
DRIER AIR INTO THE CWA TONIGHT. WINDS ARE EXPECTED TO DIMINISH TO
LESS THAN 5 MPH. LOWS TONIGHT SHOULD FALL INTO THE UPPER 30S TO
THE LOWER 40S. DRY HIGH PRESSURE WILL CONTINUE TO BUILD IN OVER
THE AREA FOR SATURDAY. COOLER WITH HIGHS IN THE MIDDLE TO 60S.
OVERNIGHT LOWS MAINLY IN THE LOWER TO MIDDLE 40S SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BOTH THE GFS AND THE ECMWF REMAIN IN GOOD AGREEMENT WITH THE UPPER
LEVEL WIND PATTERN THROUGH MUCH OF THE LONGER TERM PERIOD...WITH
MINOR TIMING/STRENGTH ISSUES SHOWING UP BY THURSDAY. BOTH MODELS
SHOWING NEAR ZONAL FLOW ALOFT WITH WEAK IMPULSES WILL BE THE RULE
FROM SUNDAY THROUGH WEDNESDAY. BY THURSDAY THE MODELS BEGIN
SHOWING A BROAD UPPER TROUGH DEVELOPING OVER THE SOUTHERN
PLAINS...WITH THE ECMWF BEING SLIGHTLY FASTER...WHILE THE GFS IS
THE DEEPER OF THE TWO.

IN GENERAL THROUGH THE PERIOD...WITH THE WEAK IMPULSES MOVING
THROUGH THE REGION IN THE ZONAL FLOW...EXPECT A SLIGHT CHANCE OF
SHOWERS AT TIMES FOR PORTIONS OF THE LONG TERM WITH SOME LOW
CONFIDENCE WITH THE TIMING ISSUES. TEMPERATURES THROUGH THE LONG
TERM WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
A LINE OF CONVECTION ASSOCIATED WITH A COLD FRONT APPROACHING THE
AREA WILL CROSS THE TERMINALS FROM WEST TO EAST DURING THE 13Z-17Z
TIME FRAME.  EXPECTING PREVAILING MVFR CIGS/VSBYS WITHIN THE
PRECIPITATION WITH TEMPORARY IFR CIGS/VSBYS ASSOCIATED WITH
THUNDERSTORMS WITHIN THE BROADER AREA OF PRECIPITATION. SOUTH WINDS
AHEAD OF THE FRONT AROUND 10 TO 15 MPH WILL SHIFT TO THE WEST BEHIND
THE FRONT...INCREASING IN SPEED TO AROUND 15 TO 20 MPH WITH GUSTS UP
TO 30 MPH.  PRECIPITATION AND RESTRICTIONS ARE EXPECTED TO RETURN TO
VFR BY 16Z-17Z AGS/DNL/CAE/CUB AND BY 18Z AT OGB.

WINDS WILL GRADUALLY WEAKEN LATE AFTERNOON AND THIS EVENING WITH A
PREVAILING NORTHERLY DIRECTION OVERNIGHT TONIGHT UNDER MOSTLY CLEAR
SKIES AND VFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE SUNDAY NIGHT AND
AGAIN TUESDAY AS A COUPLE FRONTAL BOUNDARIES CROSS THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Feb 21, 6:46 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
646 AM EST FRI FEB 21 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
646 AM EST FRI FEB 21 2014

...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Feb 21, 6:34 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 AM EST FRI FEB 21 2014

GAZ040-063>065-SCZ018-020-025-026-211230-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-RICHMOND-
SALUDA-
634 AM EST FRI FEB 21 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...COLUMBIA...EDGEFIELD...MCCORMICK...NEWBERRY AND
SALUDA COUNTIES THROUGH 730 AM EST...

AT 630 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 37 MILES NORTHWEST
OF WHITMIRE TO 29 MILES WEST OF THOMSON...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...MCCORMICK...NEWBERRY...SALUDA...WHITMIRE...EVANS...FORT
GORDON...GROVETOWN...HARLEM...LINCOLNTON...MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3366 8250 3383 8260 3387 8258 3387 8262
      3408 8250 3407 8233 3398 8230 3402 8224
      3398 8219 3396 8202 3413 8188 3420 8195
      3430 8190 3453 8165 3445 8154 3449 8147
      3329 8215 3327 8228 3335 8255 3361 8265
TIME...MOT...LOC 1134Z 268DEG 65KT 3499 8172 3354 8285

SJN
Special weather statement, Feb 21, 7:32 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
732 AM EST FRI FEB 21 2014

GAZ040-063>065-077-SCZ018-020-021-025>028-030-211330-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-FAIRFIELD-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-RICHLAND-RICHMOND-SALUDA-
732 AM EST FRI FEB 21 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE...COLUMBIA...EDGEFIELD...FAIRFIELD...
LEXINGTON...MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND AIKEN
COUNTIES THROUGH 830 AM EST...

AT 730 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 35 MILES NORTH OF
WHITMIRE TO 27 MILES SOUTHWEST OF THOMSON...MOVING EAST AT 35 TO 40
MPH. WINDS WILL BE STRONG ENOUGH TO TAKE DOWN LARGE BRANCHES OR
SMALL TREES THAT HAVE BEEN WEAKENED BY LAST WEEKS WINTER STORM.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BATESBURG...BELVEDERE...CLEARWATER...
EDGEFIELD...JOHNSTON...LEESVILLE...MCCORMICK...NEWBERRY...NORTH
AUGUSTA...PROSPERITY...RIDGE SPRING...SALUDA...WHITMIRE...AUGUSTA...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MARTINEZ...
THOMSON AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3288 8230 3325 8225 3331 8234 3335 8255
      3352 8262 3400 8223 3398 8200 3413 8188
      3420 8195 3430 8190 3453 8165 3445 8153
      3450 8143 3458 8142 3455 8099 3281 8217
TIME...MOT...LOC 1230Z 270DEG 55KT 3500 8135 3320 8268

SJN
Special weather statement, Feb 21, 8:30 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 AM EST FRI FEB 21 2014

GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-211430-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-FAIRFIELD-LANCASTER-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-RICHLAND-RICHMOND-SALUDA-
830 AM EST FRI FEB 21 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE...COLUMBIA...EDGEFIELD...FAIRFIELD...
LANCASTER...LEXINGTON...MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND
AIKEN COUNTIES THROUGH 930 AM EST...

AT 830 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
LANCASTER TO 15 MILES NORTHWEST OF MIDVILLE...MOVING EAST AT 35 TO
40 MPH. THESE WINDS WILL BE STRONG ENOUGH TO TAKE DOWN SMALL TO
LARGE BRANCHES THAT HAVE BEEN WEAKENED BY LAST WEEKS WINTER STORM.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BATESBURG...BELVEDERE...CLEARWATER...
EDGEFIELD...ELGIN...HEATH SPRINGS...IRMO...IRWIN...JACKSON...
JOHNSTON...LANCASTER...LEESVILLE...LEXINGTON...MCCORMICK...NEW
ELLENTON...NEWBERRY...NORTH AUGUSTA...OAK GROVE...PROSPERITY...RED
BANK...RIDGE SPRING...SALUDA...SOUTH CONGAREE...SPRINGDALE...ST.
ANDREWS...WEST COLUMBIA...WHITMIRE...WINNSBORO...AUGUSTA...EVANS...
FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MARTINEZ...MIDVILLE...
THOMSON AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3282 8230 3324 8225 3335 8255 3354 8263
      3399 8222 3398 8200 3430 8190 3453 8165
      3445 8153 3458 8142 3455 8088 3507 8091
      3507 8090 3483 8079 3473 8050 3450 8068
      3446 8088 3437 8077 3319 8177 3294 8185
TIME...MOT...LOC 1328Z 292DEG 52KT 3500 8071 3287 8237

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:34 AM ESTSpecial Weather StatementCAEColumbia, Lincoln, McDuffie56 min
Feb 21, 7:32 AM ESTSpecial Weather StatementCAEColumbia, McDuffie, Richmond58 min
Feb 21, 8:30 AM ESTSpecial Weather StatementCAEBurke, Columbia, McDuffie, Richmond60 min
Feb 21, 9:31 AM ESTSpecial Weather StatementCAEBurke, Richmond59 min
Feb 21, 9:33 AM ESTSpecial Weather StatementCAEBurke, Richmond57 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.